If you're using an artificial sweetener and are also taking pharmaceutical drugs, you may not be getting all of the benefits from your medications. In fact, it could destroy any therapeutic value the drugs may have.
According to a new study, high-sucralose sweeteners like Splenda may upset the balance of beneficial bacteria in your intestines, alter hormones, and interfere with therapeutic drugs.
The amount of sucralose typically found in foods and drinks can lower the amount of beneficial bacteria in your system without lowering the amount of pathogenic, or bad, bacteria. Susan Schiffman and her colleagues discovered this by conducting a study using a popular sucralose-based sweetener and Sprague-Dawley rats. They published their findings in the Journal of Toxicology and Environmental Health.
For the study, the researchers gave the rats the artificial sweetener for 12 weeks and conducted bacterial analyses of their fecal samples. They found that the sweetener was having a number of negative effects on the rats. They had less beneficial fecal microflora, their fecal pH was higher, and they had higher expression levels of P-gp, CYP3A4, and CYP2D1, which limit the bioavailability of oral drugs.
Schiffman points out, "Most consumers are unaware of these effects because no warning label appears on products containing sucralose." She also offered a reminder that changes in gastrointestinal bacteria balance has been linked to weight gain and obesity. At high levels, sucralose can even damage DNA. Yet all of these effects can occur when you consume foods and beverages that contain the regulatory agency-approved levels of sucralose.
So if you're using Splenda or any other sweetener with sucralose, you should be taking a good probiotic like Advanced Probiotic Formula or Culturelle (found in health food stores). Or better yet, stop using artificial sweeteners altogether. Then you won’t have to worry about possible side effects.
Your voice of reason in Women's Health,
Dr. Janet Zand
Could you detect a deadly poison in a healthy-looking meal?
The answer may shock you…
Click Here To Learn More
"Popular artificial sweetener not so sweet," Journal of Toxicology and Environmental Health, Part A: Current Issues, 18 June 2014.